Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 4, 2003, 9:45 PM EST for Tippecanoe County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 9:45 PM EST (02:45 UTC)
- Expired
- Jul 4, 2003, 10:30 PM EST
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS53 KIND 050245
SVRIND
INC157-050330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
* UNTIL 1030 PM EST
* AT 943 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHEAST OF OTTERBEIN...OR ABOUT 12
MILES NORTHWEST OF LAFAYETTE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BATTLE GROUND AT 955 PM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 4058 8670 4046 8669 4046 8691 4046 8710
4058 8710
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EST, 7 hours 25 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST FRI JUL 4 2003 THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL. A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C. SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF THE AREA TONIGHT. PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS. THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA. BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS. GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA. .IND...NONE DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 6 hours 44 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY. TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 7:07 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0707 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM ELWOOD IN WIND DAMAGE
07/04/03 MADISON METAL ROOF PEELED OFF
BARN.
XXXLocal storm report, Jul 4, 7:08 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0708 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CARMEL IN WIND DAMAGE
07/04/03 HAMILTON TREE DOWN 12 INCH
DIAMETER.
XXXLocal storm report, Jul 4, 7:09 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0709 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 5 S LEBANON IL FUNNEL CLOUD
07/04/03 ST. CLAIR AT INTERSTATE 65 AND STATE
ROAD 334.
XXXLocal storm report, Jul 4, 7:10 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0710 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM INDIANAPOLIS IN 0.75 IN HAIL
07/04/03 MARION
CETSpecial weather statement, Jul 4, 8:11 PM EST, 1 hour 34 minutes before
INZ021-028>031-035>042-050125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 811 PM EST FRI JUL 4 2003 SEVERE THUNDER WATCH NUMBER 636 HAS BEEN ALLOWED TO EXPIRE. A FEW ADDITIONAL STORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE THREAT HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KOCH
Special weather statement, Jul 4, 9:13 PM EST, 32 minutes before
INZ043-044-046>049-051>057-060>065-067>072-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 913 PM EST FRI JUL 4 2003 SEVERE THUNDERSTORM WATCH #638 THAT WAS IN EFFECT FOR...VERMILLION... HENRY...PARKE...HANCOCK...MARION...HENDRICKS...RUSH...SHELBY... JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...BARTHOLOMEW... BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...JACKSON...LAWRENCE... KNOX...MARTIN AND DAVIESS COUNTIES... HAS BEEN CANCELLED. KOCH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:59 PM EST | Flash Flood Warning | IND | Delaware, Howard, Madison, Randolph, Tipton | 2 hr |
| Jul 5, 1:43 AM EST | Flash Flood Warning | IND | Carroll | 17 min |
| Jul 5, 3:00 AM EST | Flash Flood Warning | IND | Carroll, Clinton, Delaware, Howard, Madison, Randolph and 1 more | 3 hr |
| Jul 5, 8:14 AM EST | Flash Flood Warning | IND | Carroll, Clinton, Howard, Tippecanoe, Tipton | 3 hr |
| Jul 5, 3:31 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 29 min |
| Jul 5, 3:53 PM EST | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe | 37 min |
| Jul 5, 4:24 PM EST | Tornado Warning | IND | Boone, Montgomery | 36 min |
| Jul 5, 4:53 PM EST | Tornado Warning | IND | Boone | 37 min |
| Jul 5, 5:19 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Marion | 41 min |
| Jul 5, 5:55 PM EST | Severe Thunderstorm Warning | IND | Hancock, Johnson, Madison, Shelby | 35 min |
| Jul 5, 6:21 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.